Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 61, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 1, 2022, 7:03 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 7:03 AM EDT (11:03 UTC)
- Expired
- Aug 1, 2022, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
673
WGUS51 KRLX 011103
FFWRLX
VAC027-WVC047-109-011415-
/O.NEW.KRLX.FF.W.0061.220801T1103Z-220801T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
703 AM EDT Mon Aug 1 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Buchanan County in southwestern Virginia...
Northwestern McDowell County in southern West Virginia...
Southwestern Wyoming County in southern West Virginia...
* Until 1015 AM EDT.
* At 703 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Welch, Gilbert Creek, Davy, Iaeger, Panther, Avondale and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3738 8202 3739 8218 3750 8202 3752 8194
3752 8195 3755 8166 3750 8157 3741 8160
FLASH FLOOD...RADAR INDICATED
$$
ARJ2 follow-up statements
112
WGUS71 KRLX 011220
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
820 AM EDT Mon Aug 1 2022
VAC027-WVC047-109-011415-
/O.CON.KRLX.FF.W.0061.000000T0000Z-220801T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-Wyoming WV-
820 AM EDT Mon Aug 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT THIS
MORNING FOR NORTHWESTERN BUCHANAN, NORTHWESTERN MCDOWELL AND
SOUTHWESTERN WYOMING COUNTIES...
At 820 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is likely ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Welch, Gilbert Creek, Davy, Iaeger, Panther, Avondale and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3738 8202 3739 8218 3750 8202 3752 8194
3752 8195 3755 8166 3750 8157 3741 8160
FLASH FLOOD...RADAR INDICATED
$$
JSH616
WGUS71 KRLX 011414
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1014 AM EDT Mon Aug 1 2022
VAC027-WVC047-109-011424-
/O.EXP.KRLX.FF.W.0061.000000T0000Z-220801T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-Wyoming WV-
1014 AM EDT Mon Aug 1 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM EDT THIS MORNING FOR
NORTHWESTERN BUCHANAN, NORTHWESTERN MCDOWELL AND SOUTHWESTERN
WYOMING COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3738 8202 3739 8218 3750 8202 3752 8194
3752 8195 3755 8166 3750 8157 3741 8160
$$
JSHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:06 AM EDT, 57 minutes earlier.
Area forecast discussion, Aug 1, 6:06 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 606 AM EDT Mon Aug 1 2022 .SYNOPSIS... Shower and thunderstorm chances continue along with a risk for more flash flooding through Tuesday. Heat builds back in toward the middle of the week with drier conditions. && .NEAR TERM /THROUGH TONIGHT/... As of 605 AM Monday... Made some tweaks to PoPs/QPF based on the latest radar trends, otherwise forecast was on track. As of 215 AM Monday... Fog and low stratus has developed across the area this morning with the lowest visibilities noted across the northwest where skies were clear earlier this evening. Should see any fog dissipate through 10 AM with stratus lifting and/or scattering this early this afternoon. A majority of the region is quiet precipitation wise this morning, and expected to remain quiet through much of the daylight hours today. The one exception at this hour are some storms rooted in elevated instability across S WV and SW VA fostered by background ascent associated with a relatively weak wind max aloft. This ascent should gradually shift south and east through the morning hours with showers and isolated largely exiting the region by early this afternoon. Instantaneous rainfall rates in this activity have been a bit lower than in previous days, generally 1 to 2 inches per hour with some heavier pockets. A lone storm will be unlikely to exceed flash flood guidance by itself given the somewhat progressive nature of these storms, but training could still yield some isolated high water issues this morning. A mid-level wave transits the Upper Great Lakes with it's associated surface low ejecting toward James Bay this afternoon. This will lift a warm front north through the forecast area during the day today, leaving a bulk of the region in the largely uncapped warm sector this afternoon. Models are not depicting much activity, but couldn't rule out a shower just about anywhere and have added some slight chance PoPs to reflect this possibility. The aforementioned surface low draws a cold front to our northwestern counties early this evening before crossing overnight. In advance of this feature, afternoon heating will yield MLCAPE values approaching 2000 J/kg with deep layer shear around 30 KTs. Instability will fade relatively quickly with loss of heating this evening, and based on the timing of the latest convection allowing guidance, would suspect any strong to severe storms would be limited to west of the Ohio River with locally damaging winds as the primary threat. CAMs have also been fairly persistent in advertising southbound convective complex, mainly affecting central KY. While the current track would generally keep this activity west of us, will be something to keep an eye on for potential higher severe probabilities. Showers and storms along the cold front should be fairly progressive with more limited opportunities for training, generally producing between a quarter and three quarters of an inch of rain. Still, some limited hydro issues will be possible, especially where soils remain saturated. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 234 AM Monday... Allowed low PoPs for lingering showers or storms across the western slopes and eastern mountains behind the departing upper level disturbance Tuesday afternoon dissipating by Tuesday evening. Surface high pressure and the absent of any upper level forcing, will allow for mainly dry conditions Tuesday night through Wednesday night. Relaxed boundary layer winds and clear skies will allow for dense fog formation mainly along the river valleys during the overnight hours both nights. Wednesday will be hot, with temperatures reaching the 90 degree mark across the lowlands, ranging into the mid 70s highest elevations. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 234 AM Monday... Another cold front approaches from the north Thursday, but stalls oriented west to east just north of the area on Friday. This stationary boundary will serve as a focus mechanism for showers or storms to develop into the evening, as a H500 shortwave crosses the area Thursday. The rain should overspread the region as the front becomes nearly stationary while weakening Friday into Saturday. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... As of 600 AM Monday... Patchy fog and stratus slowly lifts and dissipates through late this morning. Except for BKW, terminals should stay dry through at least late this afternoon with precipitation chances remaining initially confined to the southern coalfields. Another round of showers and storms approach from the northwest along a cold front after 00Z and transit the forecast area through early Tuesday morning. Winds generally southwesterly direction 5-10KTs ahead of the front today with some occasional gusts into the teens and westerly 5-10KTs behind it overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of breakout to VFR late this morning/early this afternoon may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY L M M H H M H H H M H H HTS CONSISTENCY M M H H M H H H M H H H BKW CONSISTENCY M H H H H H M H H M M M EKN CONSISTENCY L L M H M H H H H H H H PKB CONSISTENCY M H H H M H H H H H H H CKB CONSISTENCY H H M M H M H H H H H M AFTER 12Z TUESDAY... IFR possible in fog Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...JP SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JP
Hazardous weather outlook, Aug 1, 2:43 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 AM EDT Mon Aug 1 2022 VAZ003-004-WVZ027-028-030>034-039-040-515>526-020645- Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 243 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Repetitive showers and thunderstorms could lead to localized instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms along a cold front could produce heavy rain leading to localized flash flooding Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-020645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 243 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible ahead of a cold front this evening. The primary threats are damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms along a cold front could produce heavy rain leading to localized flash flooding Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:31 AM EDT | Flash Flood Warning | RLX | Logan, Mingo, Wyoming | 5 hr |
| Aug 1, 12:20 PM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 20 hr |
| Aug 1, 2:23 PM EDT | Areal Flood Warning | RLX | Logan, Mingo | 112 min |
| Aug 1, 4:02 PM EDT | Special Weather Statement | RLX | Wood | 28 min |
| Aug 1, 4:40 PM EDT | Special Weather Statement | RLX | Wirt | 35 min |
| Aug 1, 5:04 PM EDT | Special Weather Statement | RLX | Calhoun | 26 min |
| Aug 1, 5:30 PM EDT | Special Weather Statement | RLX | Braxton | 30 min |
| Aug 1, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas, Webster | 33 min |
| Aug 1, 6:13 PM EDT | Tornado Warning | RLX | Braxton, Nicholas, Webster | 32 min |
| Aug 1, 6:42 PM EDT | Tornado Warning | RLX | Nicholas, Pocahontas, Webster | 22 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.